CSN Login
Members Online: 10

Question about seizure meds

aranda
Posts: 11
Joined: Aug 2009

I husband has Astrocytoma grade III
He had a craniotomy done in early Aug.,his is taking temodor and just finished his radiation last week.
My husband was taking dilantion but it was causing really bad stomach pains, his doctor changed to keppra but it has not gotten any better. Any suggestions??? Does anyone know how long will he will have to take seizure medication? He has never (before or after diagnosis) had a seizure.
I am just worried because he is to the point where he doesn't want to take it because of the pain.

sue Siwek
Posts: 281
Joined: Jun 2009

keep after your dr. to find something that will help your husbands stomach pains. it has been many years since my husband was on chemo and i don't remember what he took for that. i am sure that there are plenty of other drugs for that, keep trying till one works. again, everyone is different and your drs. will have the best guess as to when your husband can get off his meds. just question, question till you are satisfied with the drs. answers. don't wait for the next appointment call with your concerns and ask for the drs. to get back to you.

amanda129lynn
Posts: 2
Joined: Sep 2009

My husband has been on dilantin, keppra, depakote, and now lamictal for seizures. He had a very bad reaction to depakote and the doctors wouldn't take him off of it. He is 23 with stage IV GBM. He isn't at a point in his life where he should be uncomfortable or unhappy. This drug made him stare at a wall for 12 hours a day. I strongly suggest you not only express your concerns to the doctors, but be persistant. I finally took my husband off the med myself. If you do this though, you must taper it down slowly, otherwise you can have some nasty side effects. My husband did much better off the medicine, but since his tumor has grown more aggressive. My feeling is that if your husband has never had a seizure, he has every right to refuse the drug (unless he is driving or working in a feild that would be dangerous if a seizure happened). Just be careful and talk to the doctors b/c, like I said you can get some nasty side effects if you do it wrong.

Feel free to e-mail for more support
amanda129lynn@sbcglobal.net

aranda
Posts: 11
Joined: Aug 2009

he slowly stop taking them and says he feels better

Thanks it's nice to have someone to talk to who understands

fliparagon
Posts: 3
Joined: Sep 2009

After undergoing a craniotomy for the removal of a subependyoma, my neurosurgeon placed me on dilantin after suffering a grand mal seizure four months following my initial surgery. I was taking the dilantin for about 1 year and felt lousy the whole time. Not knowing there were alternatives out there, I finally sought a second opinion as to alternative anti-seizure meds. After seeing my neurologist, she was quite surprised that my neurosurgeon kept me on dilantin for so long, considering its side effects are more severe than the other alternatives in the marketplace. She placed me on Tegetrol.

The Tegetrol was like night and day compared to the dilantin. And although it did take a while to find the optimum dosage, once they did, the side effects were quite minimal compared to the dilantin.

The point of my post is like the others. You have to be proactive in your own care and do the research. I assumed that because I thought my neurosurgeon was a brilliant surgeon (I still do!), I thought he knew what the "best" anti-seizure med was to prescribe for me without me questioning it. Seek other opinions, do the research on the internet, and come to your appointments prepared. Ask questions and don't be afraid to to question your doctor's diagnosis. They are, after all, human and not perfect. It's your body, your life, and your care. Be prepared and LIVESTRONG!

Take care,

Andre

aranda
Posts: 11
Joined: Aug 2009

Thanks Andre,

I am going to ask the Dr about Tegetrol, if he still needs to take these meds.

the_liz_army's picture
the_liz_army
Posts: 40
Joined: Mar 2009

Aranda,

Remember, every time someone begins taking a new anti-epileptic drug (AED) it takes at least SIX WEEKS for your body to get used to it. If you change the drug or just increase the dose of existing medication you start from SCRATCH. As long as your husband is taking enough AEDs to keep him from having seizures, keep him on the meds.

As for stomach pains continuing even after the change in meds, that makes me think your husband is experiencing issues/side affects from the radiation. Have you explored a change in diet to help complement the other aggressive treatments happening to his body?

Is your husband taking Temodar or other chemotherapy? I experience severe constipation (stomach pains) from Temodar and if I hadn't already been on AEDs for 8 months before going on chemo I would have thought it was the seizure meds too.

I hope you guys figure out a good balance.

Your friend,
Liz

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network